Alert archive / Wyoming / Red Flag Warnings in 2017
Red Flag Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Oct 24, 2017, 1:44 PM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Oct 25, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2017, 1:44 PM MDT (19:44 UTC)
- In effect from
- Oct 25, 2017, 12:00 PM MDT
- Expired
- Oct 25, 2017, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1996 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 363 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161 WWUS85 KRIW 241944 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 144 PM MDT Tue Oct 24 2017 WYZ280-289-251000- /O.UPG.KRIW.FW.A.0003.171025T1800Z-171026T0200Z/ /O.NEW.KRIW.FW.W.0005.171025T1800Z-171026T0200Z/ Natrona County/Casper BLM- Granite/Green/Ferris/Rattlesnake Mountains- 144 PM MDT Tue Oct 24 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from noon to 8 PM MDT Wednesday. the Fire Weather Watch is no longer in effect. * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY...Fire Weather Zones 280 and 289. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In Southwest WY...Sweetwater. * WIND: West 15 to 30 mph with gusts up to 45 mph. * HUMIDITY: As low as 10 percent. * TEMPERATURES: In the mid 60s to mid 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ281-251000- /O.CON.KRIW.FW.A.0003.171025T1800Z-171026T0200Z/ Johnson County/Casper BLM- 144 PM MDT Tue Oct 24 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In North Central WY...Fire Weather Zone 281. * COUNTIES AFFECTED: In North Central WY...Johnson. * WIND: West 10 to 20 mph with gusts up to 30 mph. * HUMIDITY: As low as 10 percent. * TEMPERATURES: In the mid 60s to mid 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ http://weather.gov/riverton
3 follow-up statements
814 WWUS85 KRIW 250641 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 1241 AM MDT Wed Oct 25 2017 WYZ281-250745- /O.CAN.KRIW.FW.A.0003.171025T1800Z-171026T0200Z/ Johnson County/Casper BLM- 1241 AM MDT Wed Oct 25 2017 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Riverton has cancelled the Fire Weather Watch. While it will be quite dry today across Johnson County, it appears that winds will remain mainly below critical levels for most of the area...generally gusting from 15 mph to an occasional 25 mph. Therefore the Fire Weather Watch has been cancelled. $$ WYZ280-289-252200- /O.CON.KRIW.FW.W.0005.171025T1800Z-171026T0200Z/ Natrona County/Casper BLM- Granite/Green/Ferris/Rattlesnake Mountains- 1241 AM MDT Wed Oct 25 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY...Fire Weather Zones 280 and 289. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In Southwest WY...Sweetwater. * WIND: Southwest 20 to 30 mph with gusts up to 45 mph. * HUMIDITY: As low as 10 percent. * TEMPERATURES: Ranging from the mid 60s to mid 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
225 WWUS85 KRIW 251934 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 134 PM MDT Wed Oct 25 2017 WYZ280-289-260200- /O.CON.KRIW.FW.W.0005.000000T0000Z-171026T0200Z/ Natrona County/Casper BLM- Granite/Green/Ferris/Rattlesnake Mountains- 134 PM MDT Wed Oct 25 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures... and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY...Fire Weather Zones 280 and 289. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In Southwest WY...Sweetwater. * WIND: Southwest 25 to 35 mph with gusts up to 55 mph. * HUMIDITY: As low as 10 percent. * TEMPERATURES: Ranging from the mid 60s to mid 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Team Riverton
104 WWUS85 KRIW 260148 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 748 PM MDT Wed Oct 25 2017 WYZ280-289-260300- /O.EXP.KRIW.FW.W.0005.000000T0000Z-171026T0200Z/ Natrona County/Casper BLM- Granite/Green/Ferris/Rattlesnake Mountains- 748 PM MDT Wed Oct 25 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... Widespread Red Flag conditions are no longer occurring across the region. The wind will decrease as the evening wears on with the humidity slowly rising. Therefore, the Red Flag Warning will be allowed to expire at 8 PM MDT. $$ http://weather.gov/riverton
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Oct 24, 11:28 AM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 24, 11:28 AM MDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1128 AM MDT Tue Oct 24 2017 .SHORT TERM...(Today through Thursday night) Issued at 1125 AM MDT Tue Oct 24 2017 Imagery shows an amplified ridge across the wrn CONUS and a large trof across the ern half of the CONUS. The next upper lvl SW trof that will eventually affect WY currently lays at about 160W lon ovr the PAC. H5 heights currently around 580dm +/- 8dm across the FA. The SFC is post frontal across WY with the CONUS basically following the upper levels with high pressure entrenched across the west and low pressure over the east and a long cold front dividing the two areas. No precip falling anywhere over/near WY. Today through Wednesday: Warming and drying trend in place as heights rise with the ridge. No significant weather expected today or tonight...just a seasonal and rather nice. Wednesday, good above seasonal warming warming expected (warmest day of the week. However, it will come at a price in the form of elevated to extreme fire weather conditions for many locations across central and southern WY. ATTM, it appears that portions of Natrona and Fremont county will stand the best chance for extreme (Red Flag) conditions of RH<=15 percent and winds sustained/gusting >= 25 mph. Will issue a Fire Weather Watch for forecast zones 19, 20 and 11 (Fire Weather zones 289, 280 and 281 respectively) to support this possibility Wednesday afternoon and early evening. Wednesday night through Thursday: the upstream SW trof mentioned above will cruise into/through the ridge, bringing much colder temps and modest moisture along with with a rather vigorous cold front through WY. The most brutal activity with this system will be the sharp decreases in temperatures as the wind shifts out of the north at and behind the cold front. Precip, both liquid or frozen, will be modest with this very quick moving system with snow amounts < 6 inches in the high mountains of the north (both Absarokas and Bighorns) with less than 2 inches across the lowlands east of the Divide...those higher amounts either south of Casper going up the mountain or perhaps in the Rattlesnake mountains through the day Thursday. It's a quick hitter...then out. Thursday night...clear/clearing and cold with lows in the teens and 20s for most locations in the CWA. .LONG TERM...(Friday through Tuesday) Issued at 1125 AM MDT Tue Oct 24 2017 Friday through Sunday will be dry across the area. High temperatures will be cool Friday, then gradual warming through Sunday. Breezy areas Saturday and Sunday in the wind prone locations of central WY. GFS model brings a cold front and some precipitation into Northern WY Sunday night, spreading into Central WY by sunrise Monday. Then the precip moves into southern WY during the day Monday. Brisk north wind will accompany this cold front. Precip ends Monday night from north to south with decreasing clouds and wind. Next Tuesday could see another weather system move into the north in the afternoon, spreading south Tue night. Plenty of time watch the Mon and Tue unsettled weather pattern and make adjustments as needed. High temps would be colder next Mon and Tue in this weather pattern. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday) Issued at 1125 AM MDT Tue Oct 24 2017 VFR conditions will prevail through Wednesday. Gusty north to northwest wind will blow in and near the mountains from the Absarokas south to the Wind River mountains and Upper Green River Basin through this afternoon. && .FIRE WEATHER... Issued AT 1125 AM MDT Tue Oct 24 2017 Fuels remain at critical levels across over Fremont, Johnson and Natrona Counties. (Please see the Fire Weather Forecast product for more information). ...Elevated Fire Conditions east of the Divide and across southern Wyoming this Wednesday afternoon... ...Fire Weather Watch for Zones 280, 281 and 289 Wednesday Afternoon... Today will have seasonal temperatures dry with modest minimum RH values ranging from the upper teens to 30 percent across the lower elevations east of the Divide and over southern WY. Winds across most of central Wyoming will relatively light today with generally less 15 mph expected for most locations and gusts less than 25 mph. Wednesday will be above seasonal as far as temperatures and quite dry with RH values dropping into the lower and mid teens with winds gusting ahead of the next Fall weather system greater than 30 mph from eastern Sweetwater through Natrona and into southern Jonson Counties. This will in effect raise Fire Weather conditions to elevated for most of the low land areas east of the Divide and possibly into the extreme category over fire zones 280, 281, and 289. && .RIW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for WYZ280-281-289. && SHORT TERM...Braun LONG TERM...AR AVIATION...Murrell FIRE WEATHER...Braun
Hazardous weather outlook, Oct 24, 3:06 AM MDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 306 AM MDT Tue Oct 24 2017 WYZ001>020-022>030-251100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 306 AM MDT Tue Oct 24 2017 ...Fire Weather Watch for Portions of Central and Northern Wyoming Wednesday Afternoon and early Evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...Windy, warm, and dry conditions may result in elevated to extreme fire weather conditions across the east. Wednesday night and Thursday...Turning much colder with a chance of snow for most areas. Monday...A chance of rain and snow and colder. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 1:44 AM MDT | Fire Weather Watch | RIW | Fremont, Johnson, Natrona, Sweetwater | 23 hr |
Nearby
Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.